Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

August 2, 2016Sioux County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Aug 2, 2016, 3:52 PM MDT for Sioux County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:52 PM MDT (21:52 UTC)
Expired
Aug 2, 2016, 4:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS85 KCYS 022152
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT TUE AUG 2 2016
 
NEZ095-WYZ102-108-022230-
NORTH SIOUX NE-NIOBRARA COUNTY WY-GOSHEN COUNTY WY-
352 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX...NORTHEASTERN
GOSHEN AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 430 PM MDT...

AT 351 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF HARRISON...OR 23 MILES EAST OF LUSK...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISON AND VAN TASSELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4254 10404 4270 10416 4294 10387 4266 10357
TIME...MOT...LOC 2151Z 241DEG 17KT 4266 10402 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:38 PM MDT, 14 minutes earlier.

Area forecast discussion, Aug 2, 3:38 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
338 PM MDT TUE AUG 2 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM MDT Tue Aug 2 2016

Forecast challenges deal with severe weather today/this evening,
then fire weather concerns Wednesday.

Currently...Frontal boundary lays across north central Colorado to
near Laramie and west through Rawlins and out towards Evanston
this afternoon. East of this front, a moist humid airmass is in
place. Dewpoints out in the Panhandle in the 60s, Alliance at 66,
Scottsbluff at 69 and Chadron at 63. West of the front, dewpoints
are in the 20s. SPC Mesoanalysis showing cap from this mornings
stratus pretty much gone across southeast Wyoming, with only
around 25 J/KG CIN near Sidney. Storms are beginning to fire along
the Laramie Range and are quickly becoming strong to severe.

Latest HRRR is handling this convection very well so far and shows
a few strong storms developing near Chugwater and up by Wheatland.
STorms bow out into a line and move southeast towards the southern
Panhandle late this afternoon and early evening. In a previous
update, added severe wording into the zone forecast and updated
HWO, as well as upping PoPs in the southern Panhandle.

Front moves northeast this evening with westerly winds returning
to most of southeast Wyoming tonight and Wednesday. GFS soundings
for Converse County showing winds up to 25 kt Wednesday afternoon
mixing down from 550 mb. This is going to be very similar to the
event yesterday where we saw fairly widespread Red Flag conditions.
Winds not as strong down here across the South laramie Range and
Laramie County, but we will need to closely watch.

.LONG TERM...(Friday through Tuesday)
Issued at 335 PM MDT Tue Aug 2 2016

Medium range model guidance in general agreement with the resumption
of unsettled weather Friday as abundant subtropical/monsoon moisture
is drawn northward into the region as a trough approaches the Great
Basin. The ECMWF/GFS prog moist upslope southeast low level flow
with moist mid/upper flow from the southwest. Potential for locally
heavy showers/isolated tstorms Friday afternoon with precipitable
water values between 1 and 1.5 inches. Friday will be the coolest
day of the long term with highs in the 70s to around 80. The GFS
dries out Saturday while the ECMWF holds onto good coverage of
light to moderate QPF. Best chances for convection Saturday will
be over the mountains, with lesser chances plains. Southwest flow
aloft strengthens Sunday, with southern/southeast Wyoming mountains
and plains with scattered convection. Temperatures trend warmer
this weekend with upper ridge building over the high plains. Expect
seasonal high temperatures in the 80s Sunday. Convective coverage
decreases early next week with lower precipitable water vales and
warmer temperatures aloft. High temperatures will average in the
80s to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1153 AM MDT Tue Aug 2 2016

Low stratus has finally burned off over parts of western Nebraska.
Watching rapid cu development over the southeast Wyoming mountains
at midday. HRRR shows scattered coverage of SHRA/TSRA from the
Laramie Range spreading eastward onto the plains during the afternoon,
with VCTS between 19Z and 03Z. TSRA may produce gusty/erratic outflow
winds to 40 kt, small hail and MVFR or lower visibility in heavy
rain. Convection should diminish after 03Z.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue Aug 2 2016

Frontal boundary will lift slightly north into northern portions
of FWZ 301 Wednesday. To the south of this front...southwest to
west winds will be on the increase once again Wednesday and we
could be looking at critical fire weather conditions in FWZ 301.
Decided on a Fire Weather Watch for FWZ 301 for Wednesday afternoon.
Monsoon moisture returning to the area towards the end of the week
that will increase humidity and chances for wetting rains as another
front moves south and stalls along the Laramie Range.

&&

.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 2, 12:44 PM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT TUE AUG 2 2016

WYZ101>119-031845-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1244 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST WYOMING
MOUNTAINS AND THE PLAINS EAST OF THE LARAMIE RANGE THIS AFTERNOON
AND EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
QUARTER SIZED HAIL AND DAMAGING DOWNBURST WINDS TO 60 MPH.

ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED ACROSS LOWER
ELEVATIONS OF CARBON COUNTY WHERE VERY DRY HUMIDITIES COMBINE WITH
WIND GUSTS TO 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON WEDNESDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
LINE FROM WHEATLAND TO TORRINGTON AFTER 3 PM TODAY THROUGH SUNSET.

NEZ002-003-019>021-054-055-095-096-031845-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1244 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS MAINLY THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON AND
EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH PING
PONG BALL SIZED HAIL AND DOWNBURST WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
LINE FROM LYMAN TO ALLIANCE AFTER 5 PM TODAY THROUGH SUNSET.

In the hours before

Special weather statement, Aug 2, 2:07 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT TUE AUG 2 2016

WYZ106>108-022045-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
207 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...SOUTHERN
PLATTE AND NORTHEASTERN ALBANY COUNTIES UNTIL 245 PM MDT...

AT 206 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHUGWATER...OR 19 MILES SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT
20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER...BORDEAUX AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 49 AND
74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4166 10503 4179 10528 4209 10479 4170 10447
TIME...MOT...LOC 2006Z 229DEG 19KT 4179 10481

TJT
Special weather statement, Aug 2, 2:47 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE AUG 2 2016

WYZ106>108-022130-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
247 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND SOUTHEASTERN
PLATTE COUNTIES UNTIL 330 PM MDT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VETERAN TO NEAR
CHUGWATER...AND MOVING EAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER...YODER...VETERAN...HUNTLEY...HAWK SPRINGS AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 52 AND
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4203 10410 4172 10420 4172 10488 4199 10461
TIME...MOT...LOC 2047Z 263DEG 46KT 4192 10437 4176 10477

FINCH
Special weather statement, Aug 2, 2:57 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT TUE AUG 2 2016

WYZ102-107-108-022145-
NIOBRARA COUNTY WY-GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
257 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN...SOUTH
CENTRAL NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 345 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GUERNSEY CAMPGROUND...OR 24 MILES NORTH OF WHEATLAND...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAY EM...RAWHIDE BUTTES...GUERNSEY CAMPGROUND AND HARTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4227 10481 4243 10493 4266 10444 4237 10428
TIME...MOT...LOC 2057Z 242DEG 21KT 4239 10478

FINCH
Special weather statement, Aug 2, 3:33 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT TUE AUG 2 2016

NEZ019-020-WYZ108-118-119-022215-
SCOTTS BLUFF NE-BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
333 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER...SOUTHWESTERN
SCOTTS BLUFF...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES
UNTIL 415 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM YODER TO 8 MILES NORTHWEST
OF GUN BARREL...AND MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...LYMAN...ALBIN...YODER...HAWK SPRINGS CAMPGROUND...
HAWK SPRINGS...HAWK SPRINGS RECREATION AREA...STEGALL...GUN BARREL...
HUNTLEY...MERIDEN REST AREA AND VETERAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4195 10390 4140 10403 4142 10469 4196 10443
TIME...MOT...LOC 2133Z 261DEG 21KT 4190 10430 4149 10450

FINCH
Local storm report, Aug 2, 3:47 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             3 NW GUERNSEY           42.29N 104.79W
08/02/2016  E0.88 INCH       PLATTE             WY   TRAINED SPOTTER

&&

TTRUDEL
Special weather statement, Aug 2, 3:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT TUE AUG 2 2016

NEZ095-WYZ102-108-022230-
NORTH SIOUX NE-NIOBRARA COUNTY WY-GOSHEN COUNTY WY-
352 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX...NORTHEASTERN
GOSHEN AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 430 PM MDT...

AT 351 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF HARRISON...OR 23 MILES EAST OF LUSK...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISON AND VAN TASSELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4254 10404 4270 10416 4294 10387 4266 10357
TIME...MOT...LOC 2151Z 241DEG 17KT 4266 10402

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:19 PM MDTSpecial Weather StatementCYSPlatte41 min
Aug 2, 1:33 PM MDTSevere Thunderstorm WarningCYSAlbany, Goshen, Laramie, Platte27 min
Aug 2, 2:07 PM MDTSpecial Weather StatementCYSPlatte38 min
Aug 2, 2:23 PM MDTFire Weather WatchCYS12 hr
Aug 2, 2:47 PM MDTSpecial Weather StatementCYSGoshen43 min
Aug 2, 2:57 PM MDTSpecial Weather StatementCYSGoshen48 min
Aug 2, 3:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Aug 2, 3:34 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte18 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.